Thunderstorm Wind, Mohave
- When
- September 4, 3:52 PM MST
- Where
- Mohave County, 1.68 mi ENE of Berry
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.256, -113.941
This gust occurred at the Kingman Airport.
A Pacific cold front helped lift deep subtropical moisture seeping north from the remnants of Hurricane Jimena, triggering severe storms and flash flooding in the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific cold front helped lift deep subtropical moisture seeping north from the remnants of Hurricane Jimena, triggering severe storms and flash flooding in the Mojave Desert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 4, 2:00 PM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 200 PM PDT FRI SEP 4 2009 .SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT. THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND. && .SHORT TERM...ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO CONVERGE AS OF THIS WRITING...AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REMAINDER OF THE DAY AND INTO THE EVENING AS A SHORTWAVE TROUGH PUSHES OVER THE AREA AND HELPS BRING A COMBINATION OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM THE WEST. THIS WILL HELP MAINTAIN AND ORGANIZE STORMS INITIALLY TRIGGERED BY THERMODYNAMIC INSTABILITY. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS. HAIL WILL CERTAINLY BE POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE CRITERIA OF ONE INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING ABOVE 14KFT. AS FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND TRUTH SO FAR TODAY TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY RADAR WAS RUNNING ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH CHANGE TO MOISTURE OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS THIS AFTERNOON. OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP CONVECTION GOING AS IT MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY BUMPED UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND. .LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/ EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL THROUGH THE PERIOD UNDER THE RIDGING. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS MAINLY OVER THE NEARBY MOUNTAINS THROUGH THE EVENING WITH ACTIVITY ONCE AGAIN FORMING SATURDAY AFTERNOON. ALL APPROACH CORRIDORS TO BE EFFECT TODAY WITH MAINLY MORMON MESA/PEACH SPRING CORRIDORS ON SATURDAY. SCT-BKN CLOUDS AOA 12K FEET THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. WINDS TO GENERALLY BE DIURNAL...BUT ERRATIC/GUSTY WINDS POSSIBLE DUE TO NEARBY THUNDERSTORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT THUNDERSTORMS ACROSS THE AREA THIS EVENING AND CONTINUING OVERNIGHT OVER NORTHWEST ARIZONA. ISOLATED THUNDERSTORMS WILL FORM AGAIN MAINLY EAST OF A NEEDLES...LAS VEGAS...CALIENTE LINE ON SATURDAY AFTERNOON. OUTSIDE OF ANY THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL GENERALLY BE LIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/JENSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PDT FRI SEP 4 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHWEST ARIZONA BEYOND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
This gust occurred at the Kingman Airport.
Water, rocks and other debris covered several roads in Valle Vista.
Several power poles along Bullhead City Parkway were snapped and blown down.
High wind and golf ball size hail broke all the windows on the west side of the spotter's house, broke his weather station, and damaged his shortwave radio equipment.
Golf ball size hail and high wind broke all the windows on the west side of the spotter's house, broke his weather station, and damaged his shortwave radio equipment.
Seven mobile home trailers were blown over. Several others suffered minor to moderate damage.
Runoff and mud covered Primavera Loop and Primavera Rd. near Mohave Valley. Two homes were destroyed, nine had moderate damage, and 16 had minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192010, 192012, 192017, 192023, 192024, 192025, 192026.